Texas, 2025

Damaging Winds in Texas, July 22 to 23, 2025

July 22 to 23, 2025 · NWS AMA · 2 events in 2 counties and zones

Scattered thunderstorms formed across the southern Texas Panhandle on the evening of July 22nd. The atmosphere was supportive of storms that could produce isolated severe wind gusts up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms formed across the southern Texas Panhandle on the evening of July 22nd. The atmosphere was supportive of storms that could produce isolated severe wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 22, 5:22 PM CST, 4 hours 28 minutes earlier. Its key messages:

  • Issued at 1230 PM CDT Tue Jul 22 2025
  • There is a daily 10-30% chance for thunderstorms from the late afternoon to evening hours from today through Thursday across portions of the Panhandles. Moderate to heavy rain and strong wind gusts may accompany any thunderstorm.
  • Impactful heat is expected late this week and into early next week, with temperatures returning to the mid to upper 90s with chances at triple digits by Saturday.
Area forecast discussion, Jul 22, 5:22 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Tue Jul 22 2025

...New UPDATE, AVIATION...

.UPDATE...
Issued at 620 PM CDT Tue Jul 22 2025

Isolated showers and storms have continued to form mainly across
the central and north central Panhandles late this afternoon. Even
though the KAMA 18z RAOB had more CAPE than yesterday, storms have
really struggled to maintain to this point. That trend is expected
to continue based on lack of upper level support and with the loss
of daytime heating. Even though PoPs were slightly reduced with
this update, have kept mentionable chances for storms through
midnight if any storms from NM are able to make it to the
Panhandles or if storms form off of outflow boundaries.

Muscha

&&

.KEY MESSAGES...
Issued at 1230 PM CDT Tue Jul 22 2025

- There is a daily 10-30% chance for thunderstorms from the late
  afternoon to evening hours from today through Thursday across
  portions of the Panhandles. Moderate to heavy rain and strong
  wind gusts may accompany any thunderstorm.

- Impactful heat is expected late this week and into early next
  week, with temperatures returning to the mid to upper 90s with
  chances at triple digits by Saturday.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 1230 PM CDT Tue Jul 22 2025

15z radar and mesoscale analysis show the last of morning convection
finally dissipating, allowing for a lull in the action until later
this afternoon when additional activity is expected. Localized weak
cyclonic flow on the periphery of the broad ridge situated over the
Deep South is helping to pull waves of energy/PVA across the high
Plains, which has proven to be enough to generate daily rounds of
storms. Despite models forecasting dry air mixing to the sfc as
we've seen in recent days, strong 700mb theta-e advection and PWATs
of 1-1.5" characterize the persistently moist environment remaining
in place atop the Panhandles this week. Highest confidence in
thunderstorm development lies to our west spanning the higher
terrain of NM, but any upper lift and sfc outflow boundaries that
reach the TX-NM state line will have ~30% chances to initiate
scattered storms for the western Panhandles through the evening
hours. Further east, sfc heating and localized sfc convergence from
remnant boundaries will have about 10-20% chances to initiate more
isolated convection over the central Panhandle mainly during the
afternoon hours.

Today's environment will have about 1500-2500 J/kg MUCAPE for storms
to work with, but not as much DCAPE as yesterday (1000-1500 J/kg
rather than 1500-200 J/kg). That's just a fancy way of saying storms
could definitely be on the strong side today, but are less likely to
produce severe wind gusts. After a handful of severe wind gusts
yesterday, steep low-level lapse rates and inverted-v sounding
signatures lead us to believe that a few severe gusts can't be ruled
out again. Once sfc moisture recovers, efficient rainfall
production will be easier to come by, especially for the western
Panhandles where slow propagating outflow induced storms could
keep developing.

On Wednesday, we should get a little more help from the upper
levels in the form of a more pronounced shortwave trough lifting
over the region. This should help storm coverage be a little more
widespread, lending higher POPs of 30-50% across primarily the
northern Panhandles where lift will be maximized. Weak shear,
modest instability, and high moisture will support the same storm
threats as we've been seeing in recent days (strong-severe winds
& heavy rain). Temperatures will be a touch cooler in the 90s
tomorrow afternoon.

Harrel

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1230 PM CDT Tue Jul 22 2025

According to recent model data, Thursday is trending to be an
increasingly interesting weather day for the forecast area. Aloft,
SW flow is progged to deliver another shortwave trough overhead,
while a modified weak front/outflow boundary moves in from the
central Great Plains to our northeast. The most interesting aspect
of this new trend is that it may help advect "corn sweat" moisture
to the northeast-eastern Panhandles by Thu afternoon evening. This
would mean a push of much higher dew pts in the 70s encroaching parts
of the region, providing plenty of "juice" and slightly enhanced
wind shear for thunderstorms to take advantage of. The NAM and RRFS
have really latched onto this uptick in parameters, bringing more
organized and wider coverage storms Thursday afternoon into the
overnight hours. If this were to unfold, strong to severe wind gusts
and hail would be achievable, along with a flooding threat from
torrential rainfall.

Moving Friday into next week, ensembles still have the ridge to our
east expanding over the High Plains, but may not be as stout as
previously thought. For this reason, temperatures will almost
certainly climb Fri-Sat, and precip chances will decline, although
not disappearing entirely. As long as we remain on the periphery of
the ridge with ample moisture still in place, rogue storms cannot be
ruled out any given day. Expect highs in the upper 90s across the
west to low 100s across the eastern Panhandles each day. Normally
this would be classified as your typical July heat, but with sfc
moisture being maintained the way it has, we can actually expect
some locations (namely the eastern Panhandles and PDC) to have
higher heat indices for more impactful conditions.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Tue Jul 22 2025

VFR conditions are forecast at all sites. Isolated showers or
storms are possible at the terminals for a few more hours this
evening, but confidence is not high enough to mention in the TAFs.
Amendments may be necessary should a storm approach a site.
Otherwise, mid level clouds should remain in place across much of
the region with breezy to gusty winds out of the south.

Muscha

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....38
AVIATION...05
Hazardous weather outlook, Jul 22, 11:45 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1245 PM CDT Tue Jul 22 2025

OKZ001>003-TXZ001>020-317-230545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1245 PM CDT Tue Jul 22 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered showers and thunderstorms are possible this
afternoon across the western and central Panhandles. These storms
will have the potential to produce gusty winds that may be severe
and localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Slight chance for showers and thunderstorms continues for the
Panhandles each evening from Wednesday through Friday morning
with best chances on Wednesday and Thursday. Hotter temperatures
look to follow for the weekend with chances to be in the triple
digits by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 22, 4:35 PM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
535 PM CDT Tue Jul 22 2025

TXZ002-222300-
Sherman TX-
535 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERMAN COUNTY
THROUGH 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sunray, or 18 miles southeast of Stratford, moving
north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Sherman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3608 10175 3609 10195 3629 10199 3628 10166
TIME...MOT...LOC 2234Z 186DEG 13KT 3614 10186

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 22, 7:12 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
812 PM CDT Tue Jul 22 2025

TXZ016-230145-
Deaf Smith TX-
812 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DEAF SMITH COUNTY
THROUGH 845 PM CDT...

At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Hereford, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hereford and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3482 10237 3480 10256 3505 10273 3509 10233
TIME...MOT...LOC 0112Z 169DEG 17KT 3489 10249

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SS
Special weather statement, Jul 22, 9:49 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
1049 PM CDT Tue Jul 22 2025

TXZ012-013-017-018-317-230430-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1049 PM CDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND POTTER COUNTIES
THROUGH 1130 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Amarillo, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Valley De Oro, and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3542 10217 3546 10216 3561 10175 3514 10143
      3503 10178
TIME...MOT...LOC 0349Z 144DEG 22KT 3523 10172

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Muscha

The radar

The Amarillo radar (KAMA), 2 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
July 22, 9:50 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Carson

When
July 23, 12:29 AM CST to 12:39 AM CST
Where
Carson County, 4.56 mi E of Masterson
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -101.540

A potential heat burst occurred with weak thunderstorms nearby. The first severe wind gust occurred at 0129CDT, followed by two more severe wind gusts at 0138CDT and 0139CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286328, 1286330.